Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Suffering from tachycardia. History of anxiety and thyroid problem. Feeling heart palpitation. Any treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi, I am a 25 year old female, average weight and relatively healthy. I have been suffering from tachycardia since I was 19. I went to see a cardiologist when it first started happening (once every couple of months) and he did an EKG, had me wear a holitor monitor, and did and EP study to see if I had an extra electrical circuit which he couldn't find...heart normal and he put me on 10mg propranolol as needed. I was ok until the beg beginning of last year when my palpatations started happening everyday a couple times a day and would land me in the ER very frequently. My heart rate would go up to close to 200bpm. I seen my cardiologist and repeated the whole process of ekg's, holter monitor and a stress test which all came back fine. So he put me on propranolol 60mg ER/2x a day. It made me extremely fatigued and dizzy and I would still get tachy quite often. Went back to see my cardiologist and he finally suggested we do another EP study. This time he found an arrhythmia but was not able to ablate it because it was too close to where my normal heart beat starts and he didn't think it was safe to do so. He put me on an anti-arruthmia medication, flecainide acetate 50mgs/2x a day and it still didn't work. So now he just put me on a 100mgs/2x a day and it seems to be working better than the 50mgs but I still get tachy, just not as bad and I get incredible chest pressure, like someone is squeezing my heart in their hand all the time. I don't know what to do, I feel helpless and it is affecting my job and my normal everyday life. I also should add I was a 5-7 cigarette a day smoker who has cut down to maybe 2 a day and I also used to drink socially but now I do not touch alcohol as it usually causes me to get very tachy the day after drinking. Previous to my last EP study my dr said I had svt.. After the last procedure when he found my arrhythmia I was so out of it from the anesthesia that I didn't ask what arrhythmia he found (this was last Monday). I would really like some suggestions as to what I can do to get my life back. I live everyday feeling hopeless and like I am going to die when my heart rate gets that high. And I am also taking .5mg of Xanax every 4 hrs (5x a day) due to anxiety about this situation and I STILL suffer!
Posted Thu, 29 Nov 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Ashish Mittal 3 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

You mentioned about anxiety and thyroid problem in your history. In 33% cases of palpitation, the cause is anxiety disorders. In Panic attacks (Type of anxiety disorder) person develop severe anxiety, palpitation, tremor and fear of dying, followed by frequent ER visit. Thyroid problem itself increases chances of developing anxiety disorders. If anxiety problem not treated for long, it will lead to depression, like in your case, you are developing fatigue, dizziness and ideas of hopelessness.

As your initial investigations like routine EKG test, holter monitoring and stress tests were normal, which rule out possibility of physical illness.

From your description and normal investigations report we should strongly suspect presence of anxiety disorder. Severity of anxiety may vary time to time, in your case it is associated with palpitation.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past, but believe me people life changes after treatment. We have treated cases, presented similar to you.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines (like Xanax) are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. So, for better relief:
-Continue your cardiac medicines.
-Start treatment for anxiety and depression from psychiatrist.
-Monitor thyroid hormone level.
-Take Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Suffering from tachycardia. History of anxiety and thyroid problem. Feeling heart palpitation. Any treatment? 8 hours later
Thank you for tour response bur I do not think you read my question through thoroughly. I have been seen a physiatrist and physiologist and am already on Xanax .5mg 5x/ day. I only feel anxious and nervousness AFTER my palpitations start. And I also wrote that the second time I had an EP study, which was last Monday, my dr DID FIND that I had a heart arrhythmia. So your still saying its anxiety? Or did you miss me writing all of that? And as for the thyroid issues, my thyroid only goes mildly hyper active one month and then back to normal the next. I wrote in the above history that my endocrinologist DOES NOT relate this to my palpitations in anyway and I am already being monitored monthly for my thyroid levels. My problem here is the dose of the anti-arrhythmia medication my dr had originally given me (flecanide acetate 50 mg/2x a day) wasn't working, so he doubled it. It helps a little better but gives me lots of pressure in my chest and I still get palpatations at times. Me saying I felt hopeless was because I feel like nothing is going to improve my condition and make these palpitations and chest pressure go away and the fact that it makes me feel so terrible that it is effecting my work greatly. Not to mention on read that flecanide acetate is a XXXXXXX drug and that you're supposed to be monitored in the hospital the first couple days while taking it, but I was not. Another thing, I already do eat relatively healthy, take walks, and practice different breathing techniques, also different vasal vaguel maneuvers and to which nothing seems to be working.

And to add to the above, I found out today that the arrhythmia I have is atrial tachycardia.
Answered by Dr. Ashish Mittal 11 hours later
Hello again,
Thanks for follow up.

I have read your query thoroughly. Have a look again on my advice:
All these process is complex. I have just simplified it to make you understand it. So, for better relief:
-Continue your cardiac medicines: As you had some finding when tested on second time. Apart from that, ethically we can not advice any medicine or dose change for cardiac medicines at online platform, as treatment need to be monitored regularly.
-Start treatment for anxiety and depression from psychiatrist: You are only receiving Xanax, which is used for anxiety only and not effective in Depression. Even for anxiety, it is used for short term only. Chronic illness like cardiac illness also increases risk of anxiety and depression which can further increase your palpitations.
-Monitor thyroid hormone level: It is good that you are already monitoring it.
-Take Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor